Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dr. wants to switch meds.
Jun 24, 2009

For several years now I've been on Atripla. It's an easy pill to take with very little side effects and although my T-cells have never gone above 400 my viral load has been undetectable and I feel great. However my last test showed viral load at 2,600. Now my Dr. wants to switch meds.

2 Questions:

1. The new combo is: Reyataz, Viread, Norvir and AZT. Is this a good idea? I'm concerened about potential side effects like fascial wasting with all thses meds. I've had problems with it in the past.

2. Should the blood test be repeated first to rule out if this was just a blip?

Thank you.

Response from Dr. McGowan

Thanks for your question. I am sorry to hear about this recent blood test.

It is unusual for a combination that has kept your viral load suppressed for years to suddenly fail. Usually this happens if a person starts to miss doses or starts a new medicine that causes an interaction that effects the blood levels of the treatment.

The height of the viral load is high for a blip, which is usually below the 400 range, but repaeting the blood while obtaining a resistance test at the same time might be a reasonable approach to both confirm the result and plan for the best treatment option after the switch.

In most early failures on Atripla the virus has just gotten resistant to one of three the meds in the pill and simpler changes can be made. If the viral load has been up for a while (how long ago was the last undetectable?) than more extensive resistance may have developed and more changes may be needed. You should discuss this with your doctor.

Joe



Previous
VL 6000 time for treatment?
Next
changing meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement